Michigan, 2019Winter Storm in Michigan, December 1, 2019
December 1, 2019 · NWS GRR · 2 events in 2 counties and zones
An upper level low pressure system in the Plains states moved across the southern Great Lakes region bringing a mix of moderate to heavy snow. There was also a period of freezing rain before precipitation changed over to snow and up to around a quarter of an inch of freezing rain accumulation was reported across portions of Mason and Lake counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system in the Plains states moved across the southern Great Lakes region bringing a mix of moderate to heavy snow. There was also a period of freezing rain before precipitation changed over to snow and up to around a quarter of an inch of freezing rain accumulation was reported across portions of Mason and Lake counties. Ten to 12 inches of snow also fell across much of Mason and Lake counties which resulted in hazardous travel conditions and numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 30, 6:45 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Nov 30, 6:45 PM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
645 PM EST Sat Nov 30 2019
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Sat Nov 30 2019
- Wintry mix of snow, sleet and freezing rain develops this
evening across Central Lower Michigan
- Mainly rain across Southern Lower Michigan tonight into Sunday
morning. Thunderstorm possible this evening in the south.
- Snowfall of 2-5 inches for areas near U.S. 10...Ice
accumulation of 0.20 to 0.40 in heaviest swath from Hart through
Howard City, Greenville and Ithaca
- Rain and snow mix on Sunday gradually tapers off as snow Sunday
night
- Mainly quiet weather the remainder of the 7 day forecast with
seasonable temperatures
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 330 PM EST Sat Nov 30 2019
Not much change in thinking with this afternoon update from the
overnight and morning forecast issuances. Headlines will remain
unchanged.
An upper low in the plains treks through the Southern Great Lakes
over the course of the next 24 to 36 hours. A burst of warm air
advection moves in tonight which will lead to a period of mixed
precipitation from this evening through Sunday morning. The
coldest air, slightly below freezing, will remain entrenched
across Central Lower Michigan. This is the zone where impacts will
occur.
In the far northern zones, along U.S. 10 we are expecting
mainly snow and sleet with a bit of freezing rain as well. Snow
totals up there will reach the 2-5 inch range when it is all said
and done. There could be a decent amount of sleet as well in these
areas. In a band just south of that we are expecting more freezing
rain with a mix of sleet and snow as well. The heaviest corridor
of freezing rain looks to be from Oceana County east through
Newaygo, Northern Kent, Montcalm and Gratiot Counties. In these
areas we may see 0.20 to 0.40 inches of ice accumulation. Slick
travel will be an impact in all areas... with power outages
maximized in the zone of icing. To add insult to injury
potentially, the wind will be highest tonight in and near the zone
of icing which may lead to heightened power outage potential.
On Sunday, the mixed precipitation will be phased out as the warm
nose aloft is pinched off and muted. During the daylight hours of
Sunday a snow, sleet mix up north will switch to mainly snow.
Southern Lower Michigan will see a cold rain from this event both
tonight and into Sunday. Some snow will mix in Sunday afternoon
as the depth of warm air decreases. Snow will gradually taper off
Sunday night.
The bulk of the impacts with this system will come tonight,
maximized late (1am-8am), and into Sunday morning.
There is a chance for a few rumbles of thunder this evening across
Southern Lower Michigan. No severe weather is expected.
Beyond this system there is very little weather to discuss as no
major system affect our area through the upcoming work week.
Mainly zonal flow is expected with a couple of weak shortwaves
(Tues and Fri). Neither will bring much in the way of sensible
weather to the area. Temperatures will be near seasonable normals.
The deterministic models are indicating a cold punch out in the
Friday/Saturday time frame but it appears to be dominated by high
pressure.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM EST Sat Nov 30 2019
IFR conditions are expected overnight with some patchy LIFR after
midnight as precipitation moves in. Some freezing rain is possible
at LAN and GRR late tonight but chances of significant icing were
low enough to keep out of the forecast. There will be slow
improvement on Sunday with generally IFR conditions in the morning
and MVFR by the afternoon. LLWS is expected tonight with surface
winds gusting over 25 knots at times into Sunday morning.
&&
.MARINE...
Issued at 330 PM EST Sat Nov 30 2019
Strong easterly winds peak this evening with gusts likely reaching
Gale Force in the nearshore waters. The peak winds should occur
between 23z and 04z. The marine headlines remain the same with a
Gale Warning starting this evening and continuing overnight. The
far southern zone will remain as a Small Craft Advisory given the
winds will be not quite a strong down there.
Winds and waves are in a bit of a lull on Sunday before northerly
winds increase again Sunday night. Waves try to increase in the
north winds with at least the north and south likely needing
another Small Craft Advisory. The Muskegon area could be protected
by the points.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 1 AM EST Monday for MIZ037>040-
043>046-050>052-057>059.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ845>849.
Gale Warning until 7 AM EST Sunday for LMZ845>849.
Small Craft Advisory until 7 AM EST Sunday for LMZ844.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ostuno
MARINE...DukeHazardous weather outlook, Nov 30, 4:00 AM EST, 20 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EST Sat Nov 30 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EST Sat Nov 30 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
A brief period of freezing rain...sleet or snow is possible this
morning into early afternoon. This could lead to a few slick spots
on the roadways.
A more significant period of freezing rain and/or snow is
forecasted for later this afternoon into tonight...mainly north of
Interstate 96. In addition wind gusts may reach 40 mph. That
combined with ice accumulation could lead to scattered to perhaps
numerous power outages. Travel conditions are likely to become
slick as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The mixture of freezing rain and/or snow is forecasted to
transition to mainly snow for Sunday afternoon and evening. Travel
impacts along with power outages will remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-010900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EST Sat Nov 30 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Hazardous conditions for small craft will turn into gales for much
of the area today into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous conditions for small craft will likely continue into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Mason
- When
- December 1, 12:00 AM EST to 10:00 PM EST
- Where
- Mason forecast zone
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Twelve inches of snow was reported in Walhalla and Custer. There were also some power outages due to the weight of snow and freezing rain that also fell and a quarter of an inch of freezing rain was reported by the public near Custer.
Winter Storm, Lake
- When
- December 1, 12:00 AM EST to 10:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
The public reported that ten to twelve inches of snow fell across much of Lake county. There were also numerous power outages due to the weight of snow and freezing rain that also fell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
- Winter Storm in Michigan, December 1, 2019$3,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861518, 861519.